Skip to content
allergic reactions
avatar
pj71449 posted:
Last Monday evening, I developed som type of allergic reaction to something unknown. I'm a 64 yo, white male. I had not had any changes in my diet, or in my environment.
The difficulty began about 2000 hrs. The back of my lest thigh began itching, thinking nothing of it until I went to the bathroom a few minutes later. In the bathroom, I noticed the back of my thigh was drastically enlarged. Being very concerned that it was not an allergy, but rather a spider bite of something. I try to be very aware of those as I live in a rural area and about ten years ago I was bitten on my left quadracept by a brown recluse spider. I was very fortunate because I was not left with a huge scar.
Anyway, I drove myself to the closest VA hospital emergency room, about 90 miles away. By the time I got there, I was itching in numerous areas. Shortly after arriving, the nurses put my on an IV because they said I was dehydrated. The next thing I knew was that they were wheeling up to a room. The senior nurse on duty said she had never seen an allergic rash that bad. All the doctors ever did was prescribe clorbetasol cream and steroids, specifically, prednesone. Over the next three days, they could not cometo a definitive answer as to what caused the reaction. After thtree days, the swelling and sploches had reduce so they sent me home with some betasol cream and some steroids in reducing amounts. They said they wanted to see me in seven days.
This morning, my left ear lobe looked like a cherry hanging from it. And, ton ight, my right ear lobe is the same. What is happening ?
Reply
 
avatar
Chris_WebMD_Staff responded:
Hi Pj and welcome,

My gosh you have been through a great deal with this. I really suggest you get back to the doctor or hospital. There really is no guessing at this, but I think you should keep trying for some answers.

Is there anything new you might have eaten or introduced in your diet?
I am not a professional, so please make sure you check with your doc or VA hospital and get some answers.

Here is a link from WebMD from our Skin Problems and Treatments Health Center about itching. Or you visit that community as well. Skin Problems and Treatments.

I hope you feel better soon, please let us know how you are doing.
 
avatar
pj71449 replied to Chris_WebMD_Staff's response:
Web MD,
The doctors were never able to isolate the cause of my reaction, At least the severe itching has subsided with the use of aloe vera gel and some ointment given me.
They don't have me scheduled for allergy testing until the middle of December. I'm not privy as to why the delay. I hope I don't have another bout of this in the mean time...PJ
 
avatar
lsabatino replied to pj71449's response:
Hi PJ,
I am a 30 yo, female and a few months ago I had the same problem. There was nothing new in my diet or environment as well. I just woke up one morning covered in hives that was really itchy. I went to the ER and the doc said it was definitely an allergic reaction that caused hives. He prescribed me some medication (steroids...prednesone and medipac). It did help subside the hives. I went to an allergist who couldn't really pin point what caused it. Long story short, I had all kinds of allergy tests done and the environmental test came back mostly positive. I think I had used a cream containing all organic plant based extracts and I believe that's what caused my hives breakout. Try to go through your routine again from that day and see if you came into contact with something in the area where you had the reaction. For example, if you where outside, did you rub against a plant? or like me try a new cream, etc....I hope this helps!
 
avatar
pj71449 replied to lsabatino's response:
Thank you,Isabatino. I have tried to go back and find a precipating factor for this alergy to no avail. The VA doesn't have me scheduled for test until December. They had me on prednisone for a week and they gave me two kinds of ointment. The itching has pretty much subsided.
One thing has me brfuddled is thar adter the steroids. I suddenly have moles where I never had them prior to this allergic reaction. Could there be any corrolation to this outbreak ?


Helpful Tips

Eczema CareExpert
Emerging research has shown that skin barrier dysfunction plays a central role in atopic dermatitis. Both the involved skin and even the ... More
Was this Helpful?
24 of 34 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center